July 2014

Fingertip Purpura in a Dental StudentAn Unusual Manifestation of Methyl Methacrylate Dermatitis

Author Affiliations
  • 1Department of Dermatology, Massachusetts General Hospital, Boston

Copyright 2014 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.

JAMA Dermatol. 2014;150(7):784-785. doi:10.1001/jamadermatol.2013.8520

Methyl methacrylate (MMA) is a well-known sensitizer commonly found in dental resins, bonding agents, prosthetics, artificial nail adhesive, and industrial glues. Allergic contact dermatitis due to MMA is often seen in individuals with occupational exposure, such as those in the dental profession.

Report of a Case

A healthy dental student in her 20s with allergies to silver, nickel, and wool presented with pruritus, pain, blistering, swelling, and numbness of the first 3 digits on her left hand. One month earlier, she had presented to her primary care physician for intense pruritus and vesicles on the left hand. Despite treatment with topical steroids for presumed eczema, her symptoms worsened, forcing her to reschedule her practical examination and present to an outside emergency department (ED) where she was treated for presumed herpetic whitlow with a 7-day course of acyclovir. Her symptoms ultimately resolved.

After resuming preparations for her practical examination, she experienced a rapid relapse of her symptoms, prompting presentation to our ED. She reported extensive handling of plastic models of teeth, and 2 months prior to her initial presentation at her primary care physician, she had begun using a new brand of powder and liquid crown resin while fashioning mold impressions of teeth. Wearing nitrile gloves, she would hold the mold with the first 3 digits of her left hand while applying the resin with her right hand.

On physical examination, we found mild edema and erythema and superficial desquamation along the palmar surfaces of the first, second, and third digits of the left hand, corresponding to areas of contact with the mold. A prominent purpuric patch with a larger area of desquamation was present distally on the first digit (Figure).

Image not available
Purpuric Contact Dermatitis in Reaction to Methyl Methacrylate

A, Mild edema and erythema with superficial desquamation is seen along the first, second, and third digits. B, A prominent purpuric patch located on the distal tip of the first finger was noted on the patient’s left hand.

Review of the resin ingredients revealed that the liquid compound contained 60% to 100% MMA, whereas the powder contained only nonsensitizing agents.1 Given the delay in the patient’s symptoms with initial use of the resin followed by a rapid relapse with reexposure as well as her history of intense pruritus, she was diagnosed as having allergic purpuric contact dermatitis (PCD) in reaction to MMA. She was treated with betamethasone, 0.05%, ointment and prednisone, 20 mg, orally for 5 days. She was instructed to discontinue using the resin.

At 10-day follow-up, her skin was clear. Patch testing was deferred in consideration of symptom resolution, a high degree of confidence in having eliminated the triggering agent, and her imminent practical final examination. She was instructed to wear 2 layers of nitrile gloves with petrolatum between them if further contact with MMA was anticipated, with glove changes every 30 minutes to minimize exposure.


An acrylic monomer, MMA can permeate latex gloves within 1 minute and nitrile gloves within 3 minutes.2 “Double gloving” does not effectively decrease MMA permeability, but the addition of a layer between pairs of glove, such as water, may decrease permeability 4-fold.2 A synthetic laminated glove (4H) appears relatively impermeable to MMA, but widespread use is limited by cost and diminished dexterity.2,3

Allergic contact dermatitis induced by MMA may result in significant discomfort and is seen frequently after occupational exposure among dentists, dental technicians, orthopedic surgeons, and other health care workers. Second- and third-digit fingertips are commonly involved.3 Nail dystrophy and fingertip paresthesias have also been reported.4 Severe cases of MMA-induced dermatitis can even necessitate profession changes.3

Purpuric contact dermatitis has been reported in patients sensitized to agents such as textile dyes, formaldehyde, and epoxy resins.5 We report herein the second case, to our knowledge, of MMA-induced PCD.6 Although patch testing is considered the diagnostic gold standard for suspected allergic contact dermatitis, this patient’s strong contact history and rapid, sustained resolution of symptoms with allergen avoidance allowed for clinical diagnosis. Fingertip purpura may appear alarming to unsuspecting clinicians and may prompt an extensive workup. We encourage physicians to consider PCD in patients with potential contact exposures.

Back to top
Article Information

Corresponding Author: Daniela Kroshinsky, MD, MPH, Department of Dermatology, Massachusetts General Hospital, 50 Staniford St, 200, Boston, MA 02114 (dkroshinsky@partners.org).

Published Online: May 21, 2014. doi:10.1001/jamadermatol.2013.8520.

Conflict of Interest Disclosures: None reported.

America  GC. Alike Temporary Crown Bridge and Resin: Material Safety Data Sheets.http://www.gcamerica.com/products/operatory/alike/msds.php. Accessed July 1, 2013.
Lönnroth  EC, Wellendorf  H, Ruyter  E.  Permeability of different types of medical protective gloves to acrylic monomers. Eur J Oral Sci. 2003;111(5):440-446.
Kanerva  L, Estlander  T, Jolanki  R, Tarvainen  K.  Occupational allergic contact dermatitis caused by exposure to acrylates during work with dental prostheses. Contact Dermatitis. 1993;28(5):268-275.
Bjorkner  B. Plastic materials. In: Frosch  PJ, Menne  T, Lepoittevin  JP, eds. Contact Dermatitis.4th ed. Berlin, Germany: Springer; 2006:583-621.
Lazarov  A, Cordoba  M.  Purpuric contact dermatitis in patients with allergic reaction to textile dyes and resins. J Eur Acad Dermatol Venereol. 2000;14(2):101-105.
Koch  P, Baum  HP, John  S.  Purpuric patch test reaction and venulitis due to methyl methacrylate in a dental prosthesis. Contact Dermatitis. 1996;34(3):213-215.